Depression/Mental Health Expert Forum
buspar or xanax - side effects
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

buspar or xanax - side effects

I've read that buspar is a better alternative to xanax or valium for the treatment of anxiety.  Can  anyone share their experiences of using buspar and comment on its side effects?  Does it cause weight gain? Is it addictive?  Can it be used with alcohol?  Does Xanax cause weight gain?
Related Discussions
242532_tn?1269553979
Xanax has much more potential for addiction than buspar and is not a good long term solution, but can be very useful for a quick reaction to panic attacks.

Neither are known for weight gain, and side effects are minimal for both.  These medications do not work well with alchohol, potentiating the effect and leading to dangerous consequences.
6 Comments
Blank
110220_tn?1309310461
I don't know about Buspar other than I heard that it is not a benzo like xanax.  I took xanax for a few months and it doesn't cause weight gain.  But, I lost 10 lbs when I stopped taking Xanax due the withdrawl (withdrawal).

Good Luck
Blank
Avatar_n_tn
i think xanax is a wonder drug for treating panic/anxiety disorder! if your not an addictive personality there is a good chance that xanax will help you alot. i used to have very severe panic disorder and i am in remission over a yr now because of a awesome dr. i treat with. only took me 15yrs of dr's to sift thru to get this one a couple yrs ago. anyway he did something so radical with xanax on me that i thought he was the nut..lol in a nut shell he put me on a 2month cycle of xanax 3 times a day!! the thinking is that after the constant sedation that the mind/body would sorta of retrain the obsessive thoughts that would bring on the panic/anxiety attacks. he told me he would do this as long as it took! after a month i was actually sick of the sedation and obviously felt pretty good having not had an attack....i continued with the regime and by the time the 2 months FINALLY passed i was feeling like a million dollar mellow bhuda. after that the dr put me on a .5 pill a day for a couple weeks to wheen me off and after that he would only prescribe a 7 pill rx a month with my lexapro for an as need basis. i havnt had a panic attack in a YEAR! i dont take the xanax anymore. i average about 3 xanax a month at the moment.  i acheived this because of finding a smart dr. that wasnt all hung up on thinking that everyone is out to get em for a scipt. he believes in useing meds how their designed to be used as treatments.my history with the panic/anxiety disorder was a nightmare for over 20yrs! this past yr is the best i felt in as many yrs. good luck my friend.
Blank
Avatar_n_tn
A psychiatrist just ordered Zanax for my 73 yr old mother. She is a prescription drug addict and has been diagnosed with depression. The Dr. knows this and has her on several meds for depression and restless leg syndrome. She recently stated she was anxious and he started her on Zanax also. Since starting, she has the slowed speech, memory problems and cries even more. I can't believe this can be good for her. Any ideas on what the Dr might be thinking?
Blank
Avatar_n_tn
Not sure of your Mom's exact situation- but in my experience as a gerontologist, I can tell you that if she is on medicaid, a lot of times Dr just prescribe and prescribe.. many elderly people have nothing but time to focus on what ails them, (especially sitting watching TV and all those commercials about illness and new drugs- "hey I sneeze sometimes! I need that!"

they call and go to the Dr often with all these illnesses (some of which are psychosomatic) and, unfortunately, Drs just RX something in the 4minutes they have for the office assessment/visit! I have experienced this many, many times. If you could see how many meds most of my geriatric patients are on... many times from several different Drs who do not coordinate care.

Another thing I would think about is: is your mom mis-managing her meds? Do you assist her in setting them up and taking them? is it possible she is overmedicating herself/confused about when and how much of something to take? Does she have full-access to all her meds? sadly, many elderly people are Dxd w/ "dementia",etc and sometimes even placed in nursing care b/c they seem so out of it and many many times, they are simply overmedicating themselves into a stupor.

If you have not already, I would go to the below website and key in all her meds and see what interactions there might be and share this list with her Dr.  DO NOT be afraid/intimidated to call, ask questions, harrass if necessary to get your mother the care she needs. Unfortunately, Drs are so over-worked these days (especially in the low-income bracket) they do not have time, etc to really case manage each client.  That is where I come in to really monitor and assist the patient.

www.drugdigest.org

Take care,
Erin
***@****
Blank
Avatar_n_tn
i take buspsr and i was takeing remron but know im off of remron and feel great and buspar doent make u gain weight it helps out on alot of antixty promblems i love this med helps really good
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank